Alert archive / Minnesota / Beach Hazards Statements in 2020

Beach Hazards Statement 4, NWS Duluth, MN

June 28, 2020Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 28, 2020, 2:04 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2020, 2:04 PM CDT (19:04 UTC)
Expired
Jun 28, 2020, 9:00 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WHUS43 KDLH 281904
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
204 PM CDT Sun Jun 28 2020

MNZ037-WIZ001-290200-
/O.NEW.KDLH.BH.S.0004.200628T1904Z-200629T0200Z/
Carlton/Southern St. Louis-Douglas-
204 PM CDT Sun Jun 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect until 9 PM CDT this evening.

* LOCATIONS...Park Point and Wisconsin Point Beaches.

* TIMING...This afternoon and early evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS
1 follow-up statement
090 
WHUS43 KDLH 290205
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
905 PM CDT Sun Jun 28 2020

MNZ037-WIZ001-290315-
/O.EXP.KDLH.BH.S.0004.000000T0000Z-200629T0200Z/
Carlton/Southern St. Louis-Douglas-
905 PM CDT Sun Jun 28 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 28, 12:54 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 28, 12:54 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1254 PM CDT Sun Jun 28 2020

.SHORT TERM...(Today through Monday)
Issued at 443 AM CDT Sun Jun 28 2020

Mostly clear skies can be found all around this morning, aside
from some very patchy fog and cirrus clouds. High pressure to the
east will keep skies clear/sunny through the morning. As high
pressure slowly departs to the east, the pressure gradient will
tighten and winds will pick up today from the southeast (east to
northeast along the Lake Superior shorelines). Sunshine will
prevail for most of the day, but clouds will begin to increase
from south to north late in the afternoon in advance of a short
wave trough. Another warm to hot day with widespread 80s for
highs, with slightly cooler temperatures near Lake Superior.

Warm air advection will bring in a surge of moisture into the
region going into this afternoon and tonight. This will combine
with a 500 mb short wave trough riding along the trailing end of a
broad upper level ridge to bring a solid chance for showers and
thunderstorms Sunday night into Monday, especially for southern
parts of the region. MUCAPE and MLCAPE values around 1-3K J/kg
generally from Highway 2 and south will be favorable for
convection, possibly resulting in some strong to severe
thunderstorms. Despite favorable instability, lack of deep
vertical wind shear will limit the ability for storms to sustain
their updrafts for long, thus keeping the severe threat pretty
isolated. Cannot rule out some large hail or gusty winds, but
perhaps a bigger threat will be the potential for localized heavy
rainfall. PWAT values up to 2 inches in east central Minnesota
and northwest Wisconsin are above the 90th percentile of
climatology, and this brings about the slight possibility for
some minor flooding for portions of east-central Minnesota and
northwest Wisconsin. Better chances for heavy rainfall will be
further south where a stationary front sets up. Rainfall amounts
will vary by location, with some places possibly receiving an inch
or two of rainfall while others see light showers.

Scattered shower and storm chances will continue into Monday with
the upper level trough passing by overhead and warm air advection
continuing to pump warm and moist air into the region.

.LONG TERM...(Monday night through Saturday)
Issued at 443 AM CDT Sun Jun 28 2020

A warm and unstable air mass will linger over the region for much
of the work week, bringing periodic chances for showers and
thunderstorms. A mid-level cap may inhibit convection late Monday
night into Tuesday morning for the most part, but enough diurnal
heating combined with upper level short wave impulses aloft could
allow for scattered storms to develop Tuesday afternoon. A broad
upper level trough with several waves of cyclonic vorticity
advection will continue Wednesday into Thursday with a weak cold
front ushering in high pressure Thursday into Friday. With
continued warm moist air and instability, shower and thunderstorm
chances will continue through at least Thursday with a few strong
to severe storms not out of the question, especially as the cold
front passes through. Despite frontal passage on Thursday, highs
in the 80s to possibly low 90s will continue Friday and Saturday
with a resurgence of warm southerly flow as a broad upper level
ridge settles in across the upper midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun Jun 28 2020

High pressure will shift off to the east this afternoon and some
diurnal cumulus clouds are expected to move across much of the
area. Winds will also gust to around 20 knots at times this
afternoon as a pressure gradient tightens between the departing
high and low pressure in the Dakotas. Mid-level low pressure will
move from the Central Plains into the region tonight bringing
lower ceilings and chances for showers and thunderstorms starting
this evening and spreading from south to north as the night
progresses. Periods of MVFR and IFR ceilings are expected with
this activity with the potential for brief visibility reductions
to MVFR or lower in heavier rainfall. Coverage and timing of
storms is still uncertain, but have added a period of prevailing
showers and storms at BRD and HYR where confidence is highest.
Much of this activity will move out of the area by sunrise Monday
morning, but the low ceilings are expected to persist. Another
round of showers and storms will then be possible later Monday.

&&

.MARINE...
Issued at 1032 AM CDT Sun Jun 28 2020

As high pressure shifts east of Lake Superior today and a cold
front and area of low pressure start to approach from the west, a
tightening pressure gradient will set up across western Lake
Superior. Northeast winds this afternoon will increase to 15 to 20
knots with gusts to 25 to 30 knots at times at the head of the
lake before diminishing this evening. These winds will also create
waves of 2 to 4 feet into this evening in far western Lake
Superior as well. A Small Craft Advisory remains in effect from
Two Harbors to Port Wing through 10PM this evening. Winds on
Monday will remain northeasterly at 10 to 15 knots with gusts to
20 knots. Showers and thunderstorms will become possible tonight
and remain possible into Monday night. No severe storms are
expected but lightning and localized gusty winds will be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  78  59  75  60 /  10  60  40  50
INL  87  64  86  66 /   0  10  20  20
BRD  86  67  87  70 /  10  60  30  20
HYR  86  64  87  67 /  10  60  60  50
ASX  83  59  85  64 /   0  40  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

SHORT TERM...JDS
LONG TERM...JDS
AVIATION...BJH
MARINE...BJH
Hazardous weather outlook, Jun 28, 5:02 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
502 AM CDT Sun Jun 28 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
502 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Isolated strong to severe storms will be possible this evening
into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of thunderstorms will be possible Monday through
Friday. Isolated strong to severe storms will be possible Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed tonight.

LSZ121-140>148-291015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
502 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast winds will strengthen near the Twin Ports this afternoon
which will create wave and wind conditions hazardous to small
craft. A Small Craft Advisory is in effect this afternoon.
Isolated strong to severe storms will be possible this evening
into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several rounds of thunderstorms are possible Monday through
Friday. A few storms may be strong to severe.

Wolfe/JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:00 AM CDTSmall Craft AdvisoryDLH17 hr

Nearby

Beach Hazards Statements in Minnesota, 2020Beach Hazards Statements in Wisconsin, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.